Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Shreveport, LA

August 12, 2002Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 12, 2002, 5:54 PM CDT for Union County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 5:54 PM CDT (22:54 UTC)
Expired
Aug 12, 2002, 6:30 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2592 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2592 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS54 KSHV 122254
SVRSHV
ARC139-122330-
/NEW.KSHV.SV.W.0278.122254-122330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 630 PM CDT

* AT 554 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER STRONG...OR ABOUT 18
  MILES EAST OF EL DORADO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN UNION COUNTY AT 610 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 630 PM CDT.

LAT...LON 3313 9253 3300 9237 3315 9215 3327 9235

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:30 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 1:30 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT MON AUG 12 2002

MOISTURE MADE A RAPID RETURN OVERNIGHT AS EVIDENT IN 12Z SHV SOUNDING
WITH NEARLY ONE INCH JUMP IN PRECIP WATER. AS A RESULT...SCATTERED
CONVECTION THAT DEVELOPED ACROSS SE TX/SW LA EARLY THIS MORNING HAD
LOTS OF MOISTURE/UNCAPPED ATMOSPHERE TO WORK ON AND WITH LATE MORNING
HEATING...SCATTERED COVERAGE THE BEST WEVE SEEN IN SOMETIME THIS
AFTERNOON ACROSS PORTIONS OF THE REGION. SEE NO REASON FOR THIS TO
CHANGE IN THE SHORT TERM AND HERE IS WHY...

UPPER LEVEL SHEAR AXIS WILL REMAIN ACROSS SE TX/N LA THROUGH TUESDAY
WITH MOISTURE AXIS REMAINING BASICALLY UNCHANGED AS WELL. WILL HAVE
BEST POPS TONIGHT AND TUESDAY ALONG AXIS AND POINTS EAST. LATE TUESDAY
THROUGH WEDNESDAY...INTEREST TURNS TO THE NORTHWEST AS UNSEASONABLY
STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MAKES A PUSH
TOWARDS THE REGION. TROUGH BEGINS TO DEEPEN TUESDAY NIGHT IN THE
WAKE OF 60KT UPPER JET SWINGING DOWN INTO E OK/NW AR EARLY WED.
MY NORTHWEST THIRD IN DAYTWO SLIGHT RISK COINCIDING WITH JET
DYNAMICS AND GOOD FRONTAL CONVERGENCE SUGGESTING A FEW STORMS
COULD BE STRONG TUESDAY NIGHT. DEEP LAYER SHEAR PROGD TO WEAKEN WITH
TIME BUT LAPSE RATES FAIRLY STRONG FOR AUGUST SO WE SHALL SEE. IF
NOTHING ELSE...BETTER CHANCES OF RAIN IS WARRANTED IN THIS REGION
THUS...WENT HIGH END CHANCE POPS ACROSS NW TUE NIGHT. NOT BUYING INTO
THE AVNS SOLUTION OF BRINGING COLD FRONT WELL INTO E TX/N LA BY
WED NIGHT JUST YET. ETA HOLDS FRONT NORTH OF CWA ON WED BEFORE WASHING
THE FEATURE OUT. WILL GO CONSERVATIVE AND KEEP POPS IN THE FCST THROUGH
WED AND DRY OUT NORTHWEST SECTIONS WED NIGHT.

EXTENDED...REGION REMAINS IN REGION OF UPPER LEVEL SHEAR SPLITTING
LOWER 48 RIDGE AXIS EXTENDING FROM SE COAST TOWARDS DESERT SW...THUS
WILL KEEP SLIGHT CHANCE POPS IN MAINLY FOR EAST HALF OF REGION THROUGH
THE WEEKEND WITH BETTER ONSHORE FLOW EXPECTED IN THIS AREA. RIDGE SHOULD
BE STRONG ENOUGH OUT WEST TO PROHIBIT CONVECTION OVER THE WEEKEND.

PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 75/91/74/91 2444
MLU 74/90/74/91 3544
TXK 76/92/75/89 2254
TYR 76/93/75/91 2244
LFK 75/91/75/92 3434

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:58 PM CDTSevere Thunderstorm WarningSHVUnion47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.